News & Opinionn

 

Quick Hits: COPD Med Associated with Heart Attacks, and Risks Linked to Concurrent Surgeries

 

By Alanna McCatty

January 4, 2018

Quick Hits: More Fluoroquinolone Risks, Safety of HPV Vaccine & More

COPD Med Associated With Risk of Heart Attacks and Strokes People who are suffering from chronic obstructive pulmonary disease (COPD) may have an increased risk of heart attacks and strokes shortly after using long-acting inhaled bronchodilators, according to a Taiwanese study. Researchers examined data on more than 280,000 patients with COPD who had just started using bronchodilators. They discovered that 37,719 people had developed severe heart problems requiring urgent medical care within 30 days of initiating therapy. The researchers concluded that long-acting bronchodilator use was associated with a 1.52-fold increased cardiovascular risk. Posted January 2, 2018. Via JAMA.

Doctors Doing Concurrent Surgeries Increase Risk for Complications Following Hip Surgeries
Overlapping surgery may be associated with an increased risk for complications following hip fracture and arthritis procedures. Concurrent surgery is a practice where a single surgeon supervises 2 or more operations, in different operating rooms, at the same time. To assess the connection between overlapping surgery and surgical complications, researchers examined 2 large cohorts — the “hip fracture” cohort and the “total hip arthroplasty (THA)” cohort — from 2009 to 2014. Although overlapping procedures are relatively rare, the practice was found to be associated with an increased risk for surgical complications compared to nonoverlapping hip fracture procedures. Posted January 2018. Via JAMA.

Average: 0
Alanna McCatty
Alanna McCatty

Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.

 

Last updated: January 4, 2018